Illinois, 2002

Hail in Illinois, April 27, 2002

April 27, 2002 · NWS PAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 27, 1:11 PM CST, 10 hours 29 minutes earlier.

Area forecast discussion, Apr 27, 1:11 PM CST, 10 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
211 PM CDT SAT APR 27 2002

BIGGEST FORECAST CHALLENGE WITH THIS PACKAGE WILL BE THE NEXT 18-24
HOURS AS STRONG SYSTEM LIFTS NE ACROSS THE UPPER MISSISSIPPI RIVER
VALLEY.

MODELS IN DECENT AGREEMENT IN LIFTING THIS SYSTEM OUT OF THE
SOUTHERN PLAINS INTO THE GREAT LAKES REGION BY 12Z SUNDAY. MIDDAY
SFC ANAL SHOWED LOW PRESSURE CENTERED OVER THE KS/NE BORDER. FROM
THE LOW A WARM FRONT STRETCHED SE ACROSS SE KS...ERN OK...EXTREME SW
AR...AND THEN EWD ACROSS CNTRL MS AND AL. AS THE LOW INTESIFIES AND
MOVES NE THIS AFTERNOON AND EVENING...IT IS EXPECTED TO LIFT THE
WARM FRONT TO A NW-SE ORIENTATION THAT CLOSELY PARALLELS THE
MISSISSIPPI RIVER AT AROUND 00Z. UNTIL THEN EXPECT COVERAGE OF
RW/TRW TO INCREASE SO WILL GO LIKELY ACROSS ALL OF CWA...BUT WITH
MENTION OF EARLY WORDING ACROSS THE SW HALF AND THROUGH MIDNIGHT
OVER THE NE HALF. BOTH AVN/NGM HINT AT A RIBBON OF HIGHER RH
COINCIDENT WITH A VORT LOBE SWINGING ACROSS THE CWA AFTER MIDNIGHT
SO WILL KEEP A CHANCE EVERYWHERE AFTER MIDNIGHT. AT 12Z SUNDAY A
COLD FRONT (1) IS EXPECTED TO BISECT THE CWA FROM NE-SW SO WILL
MENTION CHC POPS THERE SUNDAY EARLY AM. AFTER THAT MONDAY NIGHT A
FAST MOVING SHORT WAVE CLIPS THE NE QUADRANT OF THE CWA AND CRANKS A
FEW HUNDRETHS OF QPF SO WILL MENTION CHC POP THERE. ON TUESDAY A SFC
LOW OVER THE CENTRAL PLAINS WILL BEGIN TO LIFT FRONT 1 NORTHWARD
AND BACK ACROSS OUR CWA. FRONTAL FORCING AND ISENTROPIC LIFT ASSOC
WITH THIS FEATURE AND A TRAILING COLD FRONT (2) WILL PROVIDE THE
TRIGGER MECHANISMS FOR RW/TRW THROUGH WEDNESDAY. ON THURSDAY THE
NEXT SFC LOW OVER THE SOUTHERN PLAINS WILL LIFT FRONT 2 NORTHWARD
PUTTING THE CWA AGAIN IN AN ISENTROPIC LIFT SITUATION THURSDAY
NIGHT. ON FRIDAY AND SATURDAY MRF SHOWS THE CWA IN GOOD SHAPE WITH
SOUTHERN STREAM ENERGY STAYING TO THE SOUTH AND NORTHERN STREAM
ENERGY STAYING TO THE NORTH.

EXCEPT FOR SUNDAYS HIGHS...FWC/MAV TEMPS SIMILAR SO WILL GO WITH A
CONCENSUS BUT LEANING TOWARD THE MAV MOS NUMBERS.

.PAH...NONE.

PACKETT

In the hours before

Special weather statement, Apr 27, 7:50 PM CST, 3 hours 50 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-280500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
850 PM CDT SAT APR 27 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

...MOST OF THE REGION HAS BEEN UPGRADED TO A MODERATE RISK
TONIGHT....

THREATS...
THERE IS A MDOERATE RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
QUAD STATE REGION OVERNIGHT....EXCEPT SOUTHWEST OF A
PIEDMONT...DEXTER MISSOURI LINE WHERE THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVERNIGHT.  THE PRIMARY THREAT IS DAMAGING
WINDS AND LARGE HAIL...BUT THERE IS A RISK TORNADOES AS WELL.

DISCUSSION...
AN INTENSE SURFACE LOW PRESSURE CENTER OVER IOWA THIE EVENING WILL
MOVE NORTHEAST TOWARD MICHIGAN OVERNIGHT WITH ITS ASSOCIATED COLD
FRONT MOVING ACROSS OUR REGION SUNDAY MORNING.

THE AIRMASS ACROSS THE QUAD STATE WILL CONTINUE TO BECOME MORE
UNSTABLE OVERNIGHT AS STRONG SOUTHERLY WINDS CONTINUE AHEAD OF THE
COLD FRONT. THESE STRONG SOUTHERLY WINDS AT THE SURFACE COMBINED
WITH INCREASINGLY STRONG WINDS ALOFT WILL PRODUCE FAVORABLE WIND
PROFILES FOR SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES POSSIBLE.
A SQUALL LINE MAY DEVELOP IMMEDIATELY AHEAD OF THE COLD FRONT AFTER
MIDNIGHT TONIGHT...ALTHOUGH LIMITED MOISTURE MAY ONLY PRODUCE
SCATTERED THUNDERSTORMS WITH THE SQUALL LINE.  ISOLATED TO SCATTERED
THUNDERSTORMS CAN BE EXPECTED AHEAD OF THE POTENTIAL SQUALL LINE AS
WELL.

THE GREATEST RISK FOR SEVERE THUNDERSTORMS APPEARS TO BE ACROSS THE
NORTHERN HALF OF THE QUAD STATE REGION.  THE TIME FRAME OF GREATEST
THREAT FOR THE ENTIRE REGION IS AROUND MIDNIGHT THROUGH AROUND
DAYBREAK.

SPOTTER ACTIVATION...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FROM THE NATIONAL
WEATHER SERVICE AS ACTIVATION HAS BECOME MORE LIKELY FOR THE
OVERNIGHT HOURS.

&&

SHANKLIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wayne

When
April 27, 11:40 PM CST
Where
Wayne County, 2 mi E of Johnsonville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.517, -88.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292403.